20 doctors weighed in:

Is it ok to get botox if you are on blood thinning medication?

20 doctors weighed in
3 doctors agree

In brief: No problem

I've given Botox to about 7, 000 headache patients and many were on Aspirin or prescription blood thinners and I have not seen any increase in bleeding or bruising.
It is important to make sure that the doctor uses a 30-gauge needle (or thinner) and is experienced in this procedure.

In brief: No problem

I've given Botox to about 7, 000 headache patients and many were on Aspirin or prescription blood thinners and I have not seen any increase in bleeding or bruising.
It is important to make sure that the doctor uses a 30-gauge needle (or thinner) and is experienced in this procedure.
Dr. Alexander Mauskop
Dr. Alexander Mauskop
Thank
Dr. John Hoffmann
Surgery - Plastics
2 doctors agree

In brief: It depends

In general facial Botox injections should be ok if you are on blood thinners.
However, your risk for extra bruising will be higher. You should also be certain that your blood thinner levels are checked and not too high at the time of treatment.

In brief: It depends

In general facial Botox injections should be ok if you are on blood thinners.
However, your risk for extra bruising will be higher. You should also be certain that your blood thinner levels are checked and not too high at the time of treatment.
Dr. John Hoffmann
Dr. John Hoffmann
Thank
Dr. Jeffrey Pollard
ENT - Head & Neck Surgery
2 doctors agree

In brief: YES!

One of the risks of any injectable medication is bruising (usually mild and very temporary).
If you are on a blood thinner, you will still see a nice effect with Botox even if you have bruising. Bruising while on blood thinners may last longer. I have performed 1000's of Botox injections and have found it is often possible to visualize the veins in the target areas and avoid them most of the time.

In brief: YES!

One of the risks of any injectable medication is bruising (usually mild and very temporary).
If you are on a blood thinner, you will still see a nice effect with Botox even if you have bruising. Bruising while on blood thinners may last longer. I have performed 1000's of Botox injections and have found it is often possible to visualize the veins in the target areas and avoid them most of the time.
Dr. Jeffrey Pollard
Dr. Jeffrey Pollard
Thank
Dr. Alex Lechtman
Surgery - Plastics
1 doctor agrees

In brief: Yes, but...

Getting Botox injections while on blood thinners is not ideal and if you can get off of them prior to your injections you should.
However, if you can't then you need to be willing to accept more bruising and swelling.

In brief: Yes, but...

Getting Botox injections while on blood thinners is not ideal and if you can get off of them prior to your injections you should.
However, if you can't then you need to be willing to accept more bruising and swelling.
Dr. Alex Lechtman
Dr. Alex Lechtman
Thank
Dr. Otto Placik
Surgery - Plastics
1 doctor agrees

In brief: Generally no

Very small needles (32 or 33 guage) can be used to deliver the Botox and diminish the risk of bleeding or brusing but it is generally not recommended.
Great caution should be exercised around the eye.

In brief: Generally no

Very small needles (32 or 33 guage) can be used to deliver the Botox and diminish the risk of bleeding or brusing but it is generally not recommended.
Great caution should be exercised around the eye.
Dr. Otto Placik
Dr. Otto Placik
Thank
Dr. Tito Vasquez
Surgery - Plastics
1 doctor agrees

In brief: Botox and thinners

While the risk of bleeding and bruising is higher with anticoagulants, especially if more than one is used, i feel comfortable using Botox in most facial regions.
Make sure to disclose all the medications you are using, including supplements, vitamins, or even special diets you are on. These can all affect overall bleeding.

In brief: Botox and thinners

While the risk of bleeding and bruising is higher with anticoagulants, especially if more than one is used, i feel comfortable using Botox in most facial regions.
Make sure to disclose all the medications you are using, including supplements, vitamins, or even special diets you are on. These can all affect overall bleeding.
Dr. Tito Vasquez
Dr. Tito Vasquez
Thank
Dr. Ronald Shelton
Dermatology
1 doctor agrees

In brief: Botox blood thinner

Patients who take aspirin, Coumadin (warfarin) pradaxa, plavix, (clopidogrel) etc.
May have Botox injections with their physician's consent but should expect a higher chance of more extensive bruising, which is temporary. There may be some risks for you that may not be worth it, including hematoma, but this should be very rare, and I have never seen it on my Botox patients who are on blood thinners.

In brief: Botox blood thinner

Patients who take aspirin, Coumadin (warfarin) pradaxa, plavix, (clopidogrel) etc.
May have Botox injections with their physician's consent but should expect a higher chance of more extensive bruising, which is temporary. There may be some risks for you that may not be worth it, including hematoma, but this should be very rare, and I have never seen it on my Botox patients who are on blood thinners.
Dr. Ronald Shelton
Dr. Ronald Shelton
Thank
Dr. H. William Song
Aesthetic Medicine
1 doctor agrees

In brief: Yes, bruising likely

Bruising is always a risk with any injections, but if you are on a blood thinner, you are much more likely to bruise.
Botox is no exception. Typically, the bruising that could occur with Botox injections are small dots of bruising at the injection site. If you are on blood thinners such as warfarin, Plavix (clopidogrel) or aspirin, you may develop a larger bruise and even a black eye. Bruises usually resolve.

In brief: Yes, bruising likely

Bruising is always a risk with any injections, but if you are on a blood thinner, you are much more likely to bruise.
Botox is no exception. Typically, the bruising that could occur with Botox injections are small dots of bruising at the injection site. If you are on blood thinners such as warfarin, Plavix (clopidogrel) or aspirin, you may develop a larger bruise and even a black eye. Bruises usually resolve.
Dr. H. William Song
Dr. H. William Song
Thank
1 comment
Dr. Lornell Hansen
I have treated many patients through the years while they are on blood thinners with minimal problems other than bruising. I do try to ice the area for a few minutes prior to injection in these patients.
Dr. Seema Patel
Holistic Medicine
1 doctor agrees

In brief: Caution

Botox can be used if on blood thinners (coumadin, pradaxa, aspirin, plavix, (clopidogrel) etc).
Ask your cardiologist if you can use oral arnica to help decrease bruising. If you can not, try the topical arnica, ice with the procedure, using topical Lidocaine will constrict the blood vessesl and a good injector can make a world of difference.

In brief: Caution

Botox can be used if on blood thinners (coumadin, pradaxa, aspirin, plavix, (clopidogrel) etc).
Ask your cardiologist if you can use oral arnica to help decrease bruising. If you can not, try the topical arnica, ice with the procedure, using topical Lidocaine will constrict the blood vessesl and a good injector can make a world of difference.
Dr. Seema Patel
Dr. Seema Patel
Thank
Get help from a real doctor now
Dr. Bennett Machanic
Board Certified, Neurology
48 years in practice
55M people helped
Continue
108,000 doctors available
Read more answers from doctors